Vaccines needed for life after spleen

Dear Dr. Roach: I had surgery last year to remove my spleen and three-fourths of my pancreas. I had numerous vaccines before and after the surgery. Now I’ve been told that I need the pneumonia vaccine and the flu shot, neither of which I want after all the other things that I have been given. I’m really torn, as I am trying to put only safe things in my body. — C.T.G.

Answer: I understand your concern, as there are risks from taking a vaccine. For the flu and pneumonia vaccines, those risks are very low: Less than one person per million has a serious reaction.

There are risks, too, from not taking a vaccine. Someone with no spleen is at very high risk for certain infections, including pneumococcus, which is the most common type of pneumonia. In my opinion, the benefits of the vaccine far outweigh the risks.

Dear Dr. Roach: I read your recent column on taking medication long term. Through endoscopies I have been diagnosed with Barrett’s esophagus. My doctor has prescribed omeprazole for the foreseeable future. I do have regularly scheduled endoscopies. How firm should I be in asking my doctor to consider reducing or eliminating my omeprazole? And what is your opinion of the potential side effect(s)? — J.W.

Answer: Barrett’s esophagus is a condition where, after a prolonged period of acid reflux, the cells of the esophagus become similar to the cells of the stomach. This predisposes a person to the development of a type of esophageal cancer called adenocarcinoma of the esophagus. Many authorities believe medications that turn off acid production, like omeprazole, reduce a person’s risk of developing cancer, although this isn’t definitive. However, essentially everyone with Barrett’s esophagus has reflux disease. Many have damage to the esophagus, so this is a condition in which I think the benefits of omeprazole and the other proton pump inhibitors outweigh the small risks, which include probable increases in rates of bone loss, lung infections and infection with Clostridium difficile, a type of diarrhea. The likelihood of these side effects is low: People who need proton pump inhibitors should stay on their medications.

I wrote the column because I often see people who have been taking proton pump inhibitors for years for only mild heartburn symptoms. Most people don’t need to take such powerful medications for a prolonged time.

Email ToYourGoodHealth@med.cornell.edu or request an order form of available newsletters at 628 Virginia Drive, Orlando, FL 32803.